Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 146, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 3:14 PM CDT for Graham County, Norton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 3:14 PM CDT (20:14 UTC)
- Expired
- Jun 26, 2017, 4:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 3:40 PM CDT | HAIL 1.25 | 3 E Edmond, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
796
WUUS53 KGLD 262014
SVRGLD
KSC065-137-262100-
/O.NEW.KGLD.SV.W.0146.170626T2014Z-170626T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
314 PM CDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Norton County in northwestern Kansas...
Northeastern Graham County in northwestern Kansas...
* Until 400 PM CDT
* At 314 PM CDT, a severe thunderstorm was located 7 miles north of
Edmond, or 9 miles southeast of Norton, moving south at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3940 9985 3978 9992 3982 9969 3963 9963
3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2014Z 347DEG 26KT 3973 9979
HAIL...1.75IN
WIND...60MPH
$$
Buller2 follow-up statements
025
WWUS53 KGLD 262040
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
340 PM CDT MON JUN 26 2017
KSC065-137-262100-
/O.CON.KGLD.SV.W.0146.000000T0000Z-170626T2100Z/
Norton KS-Graham KS-
340 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...
At 339 PM CDT, a severe thunderstorm was located 6 miles southeast of
Edmond, or 14 miles northeast of Hill City, moving south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3940 9985 3968 9989 3970 9966 3963 9963
3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2039Z 347DEG 26KT 3955 9974
HAIL...1.50IN
WIND...60MPH
$$
Buller503
WWUS53 KGLD 262044
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
344 PM CDT MON JUN 26 2017
KSC065-137-262100-
/O.CON.KGLD.SV.W.0146.000000T0000Z-170626T2100Z/
Norton KS-Graham KS-
344 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN NORTON AND NORTHEASTERN GRAHAM COUNTIES...
At 342 PM CDT, a severe thunderstorm was located 8 miles southeast of
Edmond, or 12 miles northeast of Hill City, moving south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated. at 240 pm mdt, half dollar size hail was
reported three miles east of Edmond.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Edmond and Densmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3940 9985 3968 9989 3970 9966 3963 9963
3957 9963 3957 9960 3956 9960 3941 9961
TIME...MOT...LOC 2042Z 347DEG 26KT 3953 9973
HAIL...1.50IN
WIND...60MPH
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 26, 3:02 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 202 PM MDT Mon Jun 26 2017 .SHORT TERM...(This evening through Tuesday) Issued at 201 PM MDT Mon Jun 26 2017 Across the Tri State region this afternoon...mainly mostly sunny skies with some mostly cloudy due to trw moving thru...albeit scattered in nature at this time. Temperatures are currently ranging in the upper 70s up to 90F in a few spots...with light/variable winds. For the rest of the afternoon into the evening/overnight period...scattered thunderstorms are expected to develop and move thru the region. Some of these will become severe with heavy rainfall...1 to 2 inch hail...and strong winds. With upper ridge in place and very little surface flow...storms will move slowly and may cause potential flooding conditions. These storms will begin to wane as the evening hours progress with loss of instability. Boundary over the region will shift thru the region during this time. Do expect temps to drop into the mid and upper 50s with skies going partly cloudy and winds go ESE. Going into Tuesday...upper ridge in place over the Plains region...with a strong surface gradient setting up with low pressure west...and a surface ridge east. By the afternoon hrs...gusts could shift upwards into the 40-50 mph range. With this setup...increased instability on strong WAA with bring temps into the low 90s. This increase in instability will give chance for increased trw probability. From the SPC...the CWA is currently split between Marginal and Slight Risk for severe wx. Models currently have precip shifting from west to east thru the day...with best chances right now for the afternoon hrs to start...and windy conditions by midday at the latest. .LONG TERM...(Thursday through Sunday) Issued at 309 AM MDT Mon Jun 26 2017 Thursday: Looks to be another day with the potential for strong to severe storms during the afternoon hours through the overnight. Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700 J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging winds and hail look to be the biggest threats with any storms that form. With PWATs around 1.50 inches, will also have to watch for the possibility of heavy rain accompanying storms during the evening. Friday-Sunday: Weak cold front pushes through the area late Thursday or early Friday. Will have a slight chance of showers and thunderstorms Friday night. Models differ for the rest of the period. GFS is showing cooler daytime temps and wetter conditions through Sunday evening than the ECMWF. GFS maintains NW flow aloft over the area Saturday and Sunday, whereas the ECMWF moves upper level ridging into the area which creates a decent amount of subsidence over the CWA. Forecast is essentially a blend of the two on temps and PoPs. Should be noted that if the GFS verifies, CWA could see weekend conditions very similar to this past weekend with cooler temps, cloud cover, and precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...SME AVIATION...JN
Hazardous weather outlook, Jun 26, 10:41 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Jun 26, 2:16 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Goodland KS 116 PM MDT MON JUN 26 2017 COZ091-092-262000- Kit Carson County CO-Cheyenne County CO- 116 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving south at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 398 and 416. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293 TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290 Buller
Local storm report, Jun 26, 2:40 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
140 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 5 ESE FLAGLER 39.27N 102.98W
06/26/2017 M1.50 INCH KIT CARSON CO PUBLIC
A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED
FROM DIME TO PING PONG.
&&
CLTLocal storm report, Jun 26, 2:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 10 N NORTON 39.98N 99.89W
06/26/2017 M0.88 INCH NORTON KS PUBLIC
PEA AND NICKEL SIZED HAIL.
&&
CLTLocal storm report, Jun 26, 2:55 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
155 PM MDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HAIL 6 N NORTON 39.92N 99.89W
06/26/2017 M1.25 INCH NORTON KS TRAINED SPOTTER
CALLED AT 152 MDT AND SAID HAIL WAS STILL OCCURRING AND
STARTED 3 MINUTES BEFORE CALL.
&&
CLTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 2:35 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 40 min |
| Jun 26, 3:51 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan | 39 min |
| Jun 26, 3:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 30 min |
| Jun 26, 4:15 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 45 min |
| Jun 26, 4:30 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| Jun 26, 5:09 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 51 min |
| Jun 26, 5:36 PM CDT | Special Weather Statement | GLD | Thomas | 24 min |
| Jun 26, 5:50 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sheridan, Thomas | 40 min |
| Jun 26, 6:02 PM CDT | Tornado Warning | GLD | Thomas | 29 min |
| Jun 26, 6:09 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 33 min |
| Jun 26, 6:23 PM CDT | Tornado Warning | GLD | Gove, Logan, Thomas | 37 min |
| Jun 26, 6:51 PM CDT | Tornado Warning | GLD | Gove, Logan | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.